Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 16, 2020, 8:00 PM CDT for Brewster County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2020, 8:00 PM CDT (01:00 UTC)
- Expired
- Mar 16, 2020, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 244 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1440 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted.
255
WUUS54 KMAF 170100
SVRMAF
TXC043-170145-
/O.NEW.KMAF.SV.W.0012.200317T0100Z-200317T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
800 PM CDT Mon Mar 16 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Brewster County in southwestern Texas...
* Until 845 PM CDT.
* At 759 PM CDT, a severe thunderstorm was located 17 miles
northwest of Persimmon Gap, or 38 miles southeast of Alpine near
Highway 385, moving northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Santiago Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 2977 10330 2991 10344 3020 10313 3000 10292
TIME...MOT...LOC 0059Z 228DEG 20KT 2989 10331
HAIL...1.75IN
WIND...60MPH
$$
121 follow-up statement
415
WWUS54 KMAF 170122
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
822 PM CDT Mon Mar 16 2020
TXC043-170145-
/O.CON.KMAF.SV.W.0012.000000T0000Z-200317T0145Z/
Brewster TX-
822 PM CDT Mon Mar 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL BREWSTER COUNTY...
At 822 PM CDT, a severe thunderstorm was located 18 miles south of
Marathon, or 40 miles southeast of Alpine in open country, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Santiago Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2977 10330 2991 10344 3020 10313 3000 10292
TIME...MOT...LOC 0122Z 235DEG 21KT 2996 10317
HAIL...1.00IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 6:35 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 16, 6:35 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
635 PM CDT Mon Mar 16 2020
.DISCUSSION...
See 00Z aviation discussion below.
&&
.AVIATION...
VFR conditions have finally arrived at the TAF sites but low cloud
and fog will return tonight to all except FST starting around
midnight. MAF is expected to remain IFR at this time but may get
down to LIFR towards 12Z. VFR is expected again tomorrow by
around 18Z.
Hennig
&&
.PREV DISCUSSION... /issued 245 PM CDT Mon Mar 16 2020/
DISCUSSION...
VIS sat imagery and sfc observations show that the fog/stratus that
has plagued the lower elevations the past few days is slow to burn
off this afternoon. No clouds were noted over the highlands, and
mesoanalysis shows sbcapes in excess of 3000 J/kg over the srn Big
Bend. Late this afternoon, models are in general agreement in
developing convection along a weak dryline south of the border,
which will then develop northward across the river this evening. Mid-
lvl lapse rates in excess of 8C/km along the river, as well as
increasing deep-lyr shear ahead of an approaching 250mb jet, will
result in a minimal risk of svr activity over the Big Bend Area into
this evening. Farther north, we've continued a mention of fog, as
conditions look similar to the past few nights.
Tuesday, the trough off the west coast near the Bay Area will is
forecast to split in two, and send the srn shortwave into Baja del
Norte by 18Z Wed. This will ramp up SW flow aloft over West Texas
and Southeast New Mexico, bringing westerly flow onto the higher
terrain. The NAM12 develops a mtn wave over the Guadalupes by late
afternoon, and we've issued a watch for marginal high winds there
for a few hours. This increased westerly flow will also begin
sharpening up a dryline, where convection is likely to develop
during the afternoon. 40-50kts of deep lyr shear and steep mid-lvl
lapse rates will continue the threat of severe cells, everywhere
east of KMAF, aided by a 40kt LLJ to maintain moisture after dark.
Wednesday, the srn trough begins ejecting NE thru the Four Corners,
w/the 250mb jet over the region increasing 0-6km bulk shear to 70-80
kts over the area. This will result in another bout of severe
convection...perhaps our best chances at precip this forecast. High
winds will be likely in the Guadalupes, but we'll defer this to
later shifts.
As the trough ejects into the Central Plains Thu, a Pac front will
scour moisture east, making for a dry, windy day across the region.
Unfortunately, a strong cold front is forecast to follow the Pac
front Thu night, taking temps well-blo normal thru the weekend.
During this time, SW flow aloft will allow minor disturbances to
move thru the area over the weekend, resulting in mostly isolated
convection for the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 59 78 57 76 / 20 50 50 40
Carlsbad 57 75 51 75 / 20 10 10 50
Dryden 62 83 60 80 / 40 50 80 40
Fort Stockton 58 83 57 80 / 20 30 30 40
Guadalupe Pass 51 65 47 64 / 10 20 10 60
Hobbs 56 74 51 72 / 30 20 10 50
Marfa 48 77 49 73 / 40 10 20 40
Midland Intl Airport 61 79 56 77 / 30 50 30 50
Odessa 61 78 56 77 / 40 40 30 50
Wink 59 81 55 80 / 20 20 10 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday afternoon through Tuesday evening
for Guadalupe Mountains of Eddy County.
TX...High Wind Watch from Tuesday afternoon through Tuesday evening
for Guadalupe Mountains Above 7000 Feet.
&&
99/99/10Hazardous weather outlook, Mar 16, 2:09 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Mon Mar 16 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-171915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 209 PM CDT Mon Mar 16 2020 /109 PM MDT Mon Mar 16 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms are possible through tonight across the Trans Pecos including the Davis Mountains, Big Bend area and the Lower Trans Pecos. Storms may be accompanied by frequent lightning, hail, gusty winds, and brief heavy rainfall. Patchy areas of fog will be possible across much of the area Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe thunderstorms Tuesday and Wednesday across most all areas, especially the Permian Basin. Severe storms may be accompanied by large hail, damaging winds, heavy rainfall, and an isolated tornado. It will turn very windy Tuesday afternoon across the higher elevations of the Guadalupe Mountains and a high wind watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Tuesday and Wednesday. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Mar 16, 7:20 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
720 PM CDT Mon Mar 16 2020
TXZ279-170045-
Central Brewster County TX-
720 PM CDT Mon Mar 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 745 PM CDT...
At 718 PM CDT, Doppler radar was tracking strong thunderstorms 30
miles west of Persimmon Gap near State Highway 118, or 34 miles
northeast of Big Bend Ranch State Park, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
These storm will remain over mainly rural areas of west central
Brewster County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 2966 10363 2978 10378 3000 10363 2986 10328
2967 10343
TIME...MOT...LOC 0018Z 220DEG 12KT 2979 10365
12Special weather statement, Mar 16, 7:33 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 733 PM CDT Mon Mar 16 2020 TXZ279-282-170100- Central Brewster County TX-Lower Brewster County TX- 733 PM CDT Mon Mar 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 800 PM CDT... At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over Persimmon Gap, or 23 miles north of Panther Junction, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Persimmon Gap. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2956 10324 2973 10332 2986 10306 2961 10295 TIME...MOT...LOC 0032Z 248DEG 15KT 2967 10320 12
Special weather statement, Mar 16, 7:37 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 737 PM CDT Mon Mar 16 2020 TXZ279-282-170100- Central Brewster County TX-Lower Brewster County TX- 737 PM CDT Mon Mar 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY UNTIL 800 PM CDT... At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over Terlingua, or 8 miles northeast of Lajitas, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Study Butte, Terlingua and Big Bend National Park. LAT...LON 2921 10368 2938 10376 2951 10350 2926 10339 TIME...MOT...LOC 0037Z 248DEG 15KT 2933 10365 12
Special weather statement, Mar 16, 7:48 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT Mon Mar 16 2020
TXZ279-170115-
Central Brewster County TX-
748 PM CDT Mon Mar 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 815
PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Persimmon Gap near Highway 385, or 36 miles north
of Panther Junction, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Santiago Peak.
LAT...LON 2972 10337 2988 10347 3011 10317 2988 10302
2981 10318 2981 10320 2980 10321 2981 10321
2982 10324 2980 10324 2979 10322
TIME...MOT...LOC 0047Z 242DEG 30KT 2984 10334
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 7:20 PM CDT | Special Weather Statement | MAF | Brewster | 25 min |
| Mar 16, 7:33 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| Mar 16, 7:37 PM CDT | Special Weather Statement | MAF | 23 min | |
| Mar 16, 7:48 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| Mar 17, 2:51 AM CDT | High Wind Watch | MAF | Culberson | 36 hr |
| Mar 17, 2:51 AM CDT | High Wind Warning | MAF | Culberson | 18 hr |
| Mar 17, 3:09 AM CDT | Wind Advisory | MAF | Culberson | 18 hr |
| Mar 17, 3:40 PM CDT | Special Weather Statement | MAF | Borden | 50 min |
| Mar 17, 3:47 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 43 min |
| Mar 17, 4:05 PM CDT | Special Weather Statement | MAF | Dawson | 40 min |
| Mar 17, 4:09 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 51 min |
| Mar 17, 4:39 PM CDT | Special Weather Statement | MAF | Crane | 51 min |
| Mar 17, 4:55 PM CDT | Special Weather Statement | MAF | Borden | 50 min |
| Mar 17, 5:12 PM CDT | Special Weather Statement | MAF | Crane | 48 min |
| Mar 17, 5:13 PM CDT | Special Weather Statement | MAF | Upton | 47 min |
| Mar 17, 5:24 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 2 hr |
| Mar 17, 5:27 PM CDT | Special Weather Statement | MAF | Scurry | 48 min |
| Mar 17, 5:39 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| Mar 17, 6:33 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| Mar 17, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.